« Pump Reservoir Revisited. | Main | The Friday 3Six5. »

Vampire Cannula.

It ached a small bit. 

I noticed the ache when I leaned up against the kitchen counter to grab a mug from the top shelf for my tea.  Not a holy-crap-that-hurts sort of feeling, but more of a latent bee sting.  It didn't feel right and I knew it would be painful once I focused on it, so I pushed the pain out of my mind and instead reverted my attention to the tea.

I tested:  180 mg/dl.  Bolused half a unit to bring me down.

An hour later, I tested again:  186 mg/dl.  That bolus did nothing?  Didn't seem right.

Waiting for the shower to heat up and planning to change my infusion set afterwards, I pulled out my site.  Immediately after I pulled the plastic away, a drop of blood seeped up and scurried down my thigh.  The cannula revealed its vampiristic tendencies:

Vampire cannula.

This explained the dull ache at my site location.  It also explained the fact that a 1/2 u of Humalog fell into some kind of useless void. 

No problem.  Changed the infusion set, laced in another half unit to correct the high, and slid a garter of garlic around my thigh. 

When it comes to these vampire cannulas, you can't be too careful.

SUM Tags: , ,

Comments

More like a Stridex Assassin Pad.

I had vampire tubing the other day (you can check it out in the Diabetes 365 group), but surprisingly there was no blood in the cannula. Go figure.

That looks familiar-I hate it when I hit a blood vessel. I can usually tell when happens it just doesn't feel right. A couple of weeks ago I burned through 3 sets because I just couldn't get it right!!

What the heck? I HATE these types of cannulas! You do everything "right" only to discover that the hidden mechanics were at fault.

Has anyone ever explained this phenomenon to you? I've never understood it. I'd love to hear something that makes sense!

The other day i had a site that was causing me soooo much pain. it felt like someone was shoving a knife in my abdomin...i was about to make a 45 minute drive home from a friends house (who was also diabetic--we and a couple other ppl had a Diabetes Camp Reunion hangout day)..but anyways i had to rip the site off of me before my lonng ride home because i couldn't even breath/move without it hurting..i was on the verge of crying..it was that bad. has this happened to you or anyone else???

Knowing absolutely nothing about pumps or canulas, I actually thought that would be the norm. Not sure why...I guess because there is usually a drop of blood after I do my shots.

Maybe I'll have to try that garter of garlic thing! LOL

I hate those.

Mind you, I think Jillian's (http://tinyurl.com/ywv35l) has yours beat!

*giggles* It is great to find someone to talk about things I always feel and be able to laugh sometimes although it really isn't funny but I can relate so well! Thank you!

I hate when that happens! Uggh! :(

Yuck. We just had this happen today. Except it was painful to her. Enough to make her cry. A lot. And lots of blood. Bad day :o(

I hate when this happens.

The picture almost looks like somekind of flower. Pain oh yes just had one the other day in my upper tummy. No blood just major ouchie !
Happy New Year to all : )

It still baffles me why a bolus RIGHT INTO a VEIN wouldn't affect your blood sugar. Hard to believe that your circulatory system is a "useless void."

Seems counter-intuitive, yet it happens somewhat frequently for me too. So frustrating.

Anyone know if this is a normal thing? My son usually has this happen when he takes off his site, but he never mentions it hurting. He could just be thinking that, "Hey, you stuck a needle in my butt, it's supposed to hurt."

Joseph has had these before, too.

When he wakes up this morning I'll have to share your moniker for them-- along with the very helpful garlic remedy. :-)

Post a comment

(All comments are moderated. Thanks for your patience!)